Worst Pills, Best Pills

An expert, independent second opinion on more than 1,800 prescription drugs, over-the-counter medications, and supplements

Drug Profile

Do NOT stop taking this or any drug without the advice of your physician. Some drugs can cause severe adverse effects when they are stopped suddenly.

Do Not Use [what does this mean?]
Generic drug name: butorphanol (byoo TOR fa nole)
Brand name(s):
GENERIC: not available FAMILY: Opiate-containing Painkillers
Find the drug label by searching at DailyMed.

Alternative Treatment [top]

See Narcotics.

Safety Warnings For This Drug [top]

If you are currently taking zolpidem and develop complex sleep behaviors, discontinue the drug immediately and seek medical help.

Otherwise, if you have been taking zolpidem for awhile, do not stop taking this drug suddenly because it may cause drug-induced dependence. Instead, work with your doctor to create a schedule to stop it gradually to avoid withdrawal reactions (including stomach cramps, vomiting, nervousness and panic attacks).

Facts About This Drug [top]

Butorphanol (generic only) is a strong pain reliever chemically related to morphine, and milligram for milligram, it is about 25 to 50 times more potent. In 1978, the Food and Drug Administration (FDA) ignored the advice of its own advisory committee, which had voted 12 to 2 to classify the injectable form of butorphanol as a controlled substance, and allowed the drug to be marketed as a nonnarcotic.

The scope of distribution of butorphanol changed dramatically when, in 1992, Bristol-Myers...

Butorphanol (generic only) is a strong pain reliever chemically related to morphine, and milligram for milligram, it is about 25 to 50 times more potent. In 1978, the Food and Drug Administration (FDA) ignored the advice of its own advisory committee, which had voted 12 to 2 to classify the injectable form of butorphanol as a controlled substance, and allowed the drug to be marketed as a nonnarcotic.

The scope of distribution of butorphanol changed dramatically when, in 1992, Bristol-Myers Squibb sought and received approval for butorphanol nasal spray. Once this dosage form was approved, the company embarked on a major promotional campaign for butorphanol nasal spray. Advertising to doctors minimized the drug’s adverse effects and addictive potential. During the first three years after the appearance of butorphanol nasal spray, the number of adverse drug reaction reports to the FDA increased from 60 to about 400 per year. Dependence and/or addiction were by far the most common adverse reactions.[1]

After 19 years on the market with countless unsuspecting consumers having become addicted to butorphanol, the Drug Enforcement Administration finally decided — in 1997 — to classify this drug as a controlled substance.

Though more potent, butorphanol is no more effective a pain reliever than morphine or other morphine-like drugs and is more expensive, particularly the nasal spray. There is no medical reason why you should be using butorphanol rather than morphine or other morphine-like drugs to control severe pain.

In 2012, Public Citizen filed a petition with the FDA requesting changes in the drug labeling for opioid pain medications in an effort to prevent overprescribing of these medications. The petition stated that opioid labels are especially broad because they fail to limit opioid use to severe pain, to include a time frame for use or to specify a maximum dose. Instead, the labels on opioid analgesics simply state that they are approved for moderate to severe pain. The petition called for striking the term “moderate,” inserting a suggested duration of use and adding a suggested maximum dose equivalent of 100 milligrams of morphine. The requested changes related only to opioids used for noncancer pain.

If the requested changes are adopted, drug companies no longer would be able to promote these pain medications as safe and effective for long-term use by noncancer patients.

Patients who frequently use medication to relieve headache pain may develop a condition known as medication overuse headache (MOH). According to a 2004 review published in the medical journal Lancet Neurology,[2] there is substantial evidence that all headache drugs can cause MOH in patients who use these drugs excessively. Narcotic or opioid painkillers that are derivatives of morphine and codeine can cause MOH.[2]

Patients experiencing MOHs should discuss with their doctors the important details of their headaches and, depending on their individual case, the type of withdrawal from the MOH-causing drugs that is best for them.[3]

2016: The FDA issued a safety warning for the entire opioid class of drugs concerning potential harmful interactions with other medications, problems with the adrenal glands, and decreased sex hormone levels.[4]

The FDA required the addition of a black-box warning to opioid and benzodiazepine drugs stating that profound sedation, depressed breathing, coma and death can occur when these medications are used together.

last reviewed February 28, 2021